Category: 

What Is Gabapentin Withdrawal?

Article Details
  • Written By: Tricia Ellis-Christensen
  • Edited By: C. Wilborn
  • Last Modified Date: 07 July 2014
  • Copyright Protected:
    2003-2014
    Conjecture Corporation
  • Print this Article
Free Widgets for your Site/Blog
The country of Monaco is about the same size as New York’s Central Park.  more...

July 22 ,  1991 :  Cannibal and serial killer Jeffrey Dahmer was arrested.  more...

Gabapentin withdrawal refers to mild to severe symptoms that may develop when people stop taking gabapentin, a drug used to treat some types of seizures and pain. The most severe of these could be rapid heart rate, catatonia, and seizures, and the least are symptoms like tiredness. Medical experts have compared gabapentin withdrawal to the very grave withdrawal symptoms associated with alcohol or benzodiazepine dependence. When first released, gabapentin was thought to be non-habit forming and a very benign medication. With further research, however, doctors are increasingly advising patients to slowly taper off the drug because abrupt discontinuation from it creates the most risk for withdrawal.

The principal symptoms associated with gabapentin withdrawal include things like nausea, sleepiness and dizziness. Some individuals exhibit difficulty with gross motor coordination and complain of fatigue. Agitation, anxiety and confusion have also resulted.

Gabapentin has been used in children to treat seizures or nerve pain. It appears children may experience gabapentin withdrawal differently than adults. The most common symptoms in the pediatric population include quick changes in mood and irritability. Children are at risk for the more serious expressions of withdrawal, too.

For both adults and children, the greatest risk in gabapentin withdrawal is the development of convulsions. People who were using the drug to treat seizures are most likely to develop these. There is still some likelihood that anyone taking this medication may manifest convulsions upon abrupt discontinuation.

Ad

Another concern is the possibility of developing fast heart rhythms or tachycardia. Catatonia, which can cause people to remain in a rigid, unmoving state for days or weeks, has been observed as a potential sign of gabapentin withdrawal. Extreme nausea and intestinal bleeding are other symptoms reported by clinicians.

One matter at issue is determining exactly how long it takes to develop tolerance that might lead to gabapentin withdrawal. The medical community is not fully aligned on this point. There are single case histories of patients experiencing a high number of serious withdrawal symptoms after using the medication for only a few days. In many other instances, patients are unlikely to develop these symptoms until they've used gabapentin for at least four weeks. This is approximately the same time it would take to develop benzodiazepine tolerance.

Gabapentin can be a useful drug, and has been especially helpful in treating nerve pain. Patients using it should coordinate with their doctors to plan successful discontinuation of the medication. Long-term use should never be simply discontinued without medical guidance. Even with tapering of the drug, a few people will experience mild withdrawal symptoms. Most patients respond well to tapered dose reduction and experience few to no negative symptoms.

Ad

Discuss this Article

anon946616
Post 4

I had it for pain relief to a hernia and was told to drop it every five days, and every time I dropped the second tablet, I had a seizure. Now I'm epileptic, have lost my license and am not allowed to work. I do roof repairs for a living, but you try telling a neurologist this and they prescribe something different. I'm now on lamictal and the withdrawal for that is even worse.

candyquilt
Post 3

@burcinc-- Gabapentin withdrawal symptoms can be bad. I think it depends on the individual. Did you withdraw slowly or cold-turkey? I wish you had spoken to your doctor about your withdrawal symptoms. Sometimes, a doctor will prescribe another medication temporarily to ease symptoms as your body adjusts to the change.

I took gabapentin a very long time ago but I remember that I had to take something else for a few weeks after I quit.

burcinc
Post 2

I had severe anxiety, mood swings and insomnia when I quit gabapentin. It was so tough and the symptoms lasted longer than a week. I have no idea why this medication was thought to be mild and non-habit forming. It's absolutely not true. Gabapentin withdrawal side effects are quite bad.

serenesurface
Post 1

I don't think that there are many drugs out there that don't require tapering off. Almost all of them do. Otherwise, there will be withdrawal symptoms with most drugs.

Our bodies are quite amazing. They adjust to medications quickly. If a medication is taken regularly for a certain amount of time, our body gets used to it. Sometimes, our body can adjust the production of natural hormones and chemicals in our body according to the medication. All of these lead to withdrawal symptoms that can be severe if the medication is stopped suddenly.

It's always a good idea to taper off of a drug slowly. I have always benefited from doing this, including with gabapentin medication.

Post your comments

Post Anonymously

Login

username
password
forgot password?

Register

username
password
confirm
email